When a person stops taking opiates, they may experience withdrawal symptoms, such as pain, aches, fatigue, and nausea. Morphine and codeine are opiates that derive naturally from the opium poppy. They are a subtype of opioids, which include synthetic drugs with a similar effect.
Stopping opiates can cause symptoms of opioid withdrawal. This can be very distressing, but they are usually not life threatening. Withdrawal symptoms can arise hours after the final dose of the medication and may last for a week or more.
Where possible, people should work with a healthcare professional to manage their withdrawal. This may include slowing or decreasing the amount of medication so that symptoms are less severe. Medicines, such as methadone and buprenorphine, can help.
This article explains how taking the opiates morphine or codeine can cause opioid withdrawal, including a timeline of symptoms. It also explains how to treat and manage the symptoms and where to turn for help.
Opium is a drug that derives from the opium poppy plant, and people have used it for centuries around the world both for medicinal and recreational purposes.
Opium is a schedule II controlled substance under the Controlled Substances Act, which means people may use it for medicinal purposes, but it puts a person at extremely high risk of dependence.
The use of opium itself is not as common today, although some countries still produce it. Scientists use opium, however, to make the medications morphine and codeine.
Doctors typically use morphine as a sedative or for relieving extreme pain. Codeine has less pain-relieving and sedative properties, so doctors usually use it to treat a cough. It is also an ingredient in a variety of over-the-counter medications.
Because morphine and codeine derive naturally, doctors call them opiates. They are a subtype of opioids, which also include synthetic versions that
Heroin is also an opioid. All opioids activate the opioid receptors on nerve cells, which influence the feelings of pleasure and pain.
When a person stops taking opiates after a period of prolonged use, their body has to adapt to not having the drug in the body. This results in withdrawal symptoms.
This is because, like all opioids, opiates can cause physical dependence over time. This means the body adapts to the medication and gradually requires a higher amount to achieve the same effects.
A person does not need to have an addiction to an opiate to experience withdrawal. Prolonged use due to a medical reason can also lead to withdrawal symptoms when stopping.
However, dependence can become an addiction when people use opiates and do not stop even though they are experiencing harmful consequences. Doctors may diagnose addiction as a substance use disorder.
While misuse of synthetic opioids such as fentanyl appears to be more common, according to the 2020 National Survey on Drug Use and Health, 8.9% of people misused morphine and 12.2% misused codeine in 2020.
The severity of a person’s withdrawal symptoms will depend on how long they were using the medication, the dosage of opiates that they were using, and how suddenly they are coming off the medication.
Withdrawal symptoms occur as a result of the body’s detoxification from the medication. Common symptoms include:
- aching muscles
- stomach pain
- anxiety or agitation
- increased heart rate
- fever and chills
- nausea and vomiting
Symptoms can be mild or severe and may depend on a person’s:
- overall health, including any medical conditions
- drug use, including the extent and duration
- environment, for example, how stressful it is
- family history of addiction
Opiates can cause withdrawal symptoms that may continue for 1–2 weeks or longer, depending on the medication.
The timeline below shows what a person should expect to experience in the week after they stop taking opiates:
6–12 hours or 30 hours after the last dose
People who have been taking short-acting opiates will usually experience symptoms 6–12 hours after their last dose. People who have been taking long-acting opiates may experience symptoms after 30 hours.
These initial symptoms may include:
- muscle aches
- a runny nose
- difficulty sleeping
- excessive yawning
- increased heart rate
72 hours after the last dose
Symptoms will be at their most intense 72 hours after a final dose. Late withdrawal symptoms can include:
- cravings for opiate drugs
- stomach pain
Psychological symptoms and cravings for opiate drugs may last for longer than a week. A team of healthcare professionals can help people through these withdrawal symptoms and suppress cravings long-term.
When coming off opiate drugs, people often benefit from physical and psychological help. Treatments can ease symptoms and help prevent a return to opiate use.
People will undergo a detox period while the medication is leaving their system. In some cases, this happens under constant medical supervision. In this scenario, a person will typically experience symptoms for 5–7 days.
A supervising doctor will keep a close eye on how the person’s body is coping with coming off the medication by monitoring:
- blood pressure
- body temperature
- heart rate
In some cases, a doctor may prescribe methadone. Although methadone is also an opioid, it is a longer-acting medication. Taking methadone may reduce the intensity of withdrawal symptoms.
A doctor will then gradually reduce the dosage of methadone over the course of a week. People can continue to take some methadone for an indefinite period or wean off slowly.
Buprenorphine is a partial opioid agonist, which means that it works in a similar way to other opiates but does not fully activate the opioid receptors. This mechanism of action can help a person avoid returning to the medication they were dependent on and reduce the likelihood of cravings.
In most cases, especially if the dependence has progressed to addiction, a physical detox may not be enough to help a person get through withdrawal. In this case, a person will benefit from psychological support from mental health professionals.
The Substance Abuse and Mental Health Services Administration offers a free, confidential, 24/7 helpline for treatment referral and information for people or families facing substance abuse or mental health problems. People in the United States can access the helpline by calling 1-800-662-4357.
Along with following the advice of medical professionals, people may be able to take the following steps to ease the symptoms of withdrawal:
- Hydration: During withdrawal, a person may lose bodily fluids through sweat and diarrhea. Drinking plenty of water is important to keep the body hydrated. It is best to opt for drinks that contain electrolytes, such as coconut water.
- Nutrition: If people have taken high quantities of opiates, they may be deficient in certain nutrients during withdrawal. Eating a range of nutrient-dense foods, particularly those high in calcium, magnesium, and potassium, may help the body during recovery.
- Exercise: Moderate exercise may help ease some symptoms of withdrawal. Exercise releases endorphins, which improve mood and reduce anxiety. Exercise may also help by reducing feelings of agitation. However, a person experiencing withdrawal symptoms may be dehydrated and experience heart problems, so they should exercise gently with their doctor’s approval and supervision.
- Distraction: Symptoms of opiate withdrawal can be very uncomfortable. Finding activities that take the mind off these symptoms can provide relief. Watching a funny film, reading a book, or being around supportive family or friends may help.
People may also find it beneficial to join a support group and be around other people going through similar experiences.
Can a person die from opiate withdrawal?
Opiate withdrawal can be very uncomfortable, but it is generally not life threatening. In some cases, however, complications can occur, and these may be very serious. Opiate withdrawal can cause severe vomiting and diarrhea. Without treatment, these symptoms can be fatal because they
When should a person see a doctor for opiate withdrawal?
People should see their doctor to seek guidance and supervision before stopping using an opiate. The doctor will be able to create an appropriate treatment plan to suit the person according to their medical history, the type of opiates the person is using, and how long they have been using them.
Opiate withdrawal can produce a range of uncomfortable and distressing symptoms. Opiate withdrawal is rarely life threatening, but it can cause complications if a person does not get treatment for symptoms such as vomiting and diarrhea.
Depending on which opiates people have been taking, they may experience initial symptoms 6–30 hours after taking their last dose. They may then experience further symptoms 72 hours after the last dose. These symptoms can last for up to a week.
It is important that people seek guidance from a medical professional during opiate withdrawal. A doctor will be able to provide any necessary medication and monitor the individual for signs of complications.
Below, we answer some common questions about opiate withdrawal.